Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 121, NWS Dodge City, KS

June 21, 1995Seward County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 21, 1995, 6:02 PM CDT for Seward County, Kansas. It was in force for 43 min.

The area

The counties it named.

The facts

Issued
Jun 21, 1995, 6:02 PM CDT (23:02 UTC)
Expired
Jun 21, 1995, 6:45 PM CDT
In force
43 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Seward County, KS

The radar

The Dodge City radar (KDDC), 100 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1995-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1995-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-273 J/kg
Mixed-layer LCL
1561 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 212305 RRA
SVRDDC
KSC175-212345-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
602 PM CDT WED JUN 21 1995
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  645 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST KANSAS
 
   ...SEWARD COUNTY
 
AT 602 PM CDT RADAR INDICATED A SEVERE THUNDERSTORM CENTERED 6 MILES
NORTH OF LIBERAL MOVING TOWARD THE NORTH AT 25 MILES PER HOUR. THIS
STORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER...GUSTY
WINDS...AND BRIEF TORRENTIAL RAINFALL. IT WILL MOVE OVER OPEN COUNTRY IN
NORTHERN SEWARD COUNTY AND CROSS THE HIGHWAY 83/51 INTERSECTION AROUND
620 PM.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM DANGEROUS WEATHER
IN A STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:21 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 21, 3:21 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
225 PM CDT WED JUN 21 1995

THUNDERSTORM COVERAGE IS KEY QUESTION FOR CWA.  THIS AM ACTIVITY HAS
WANED BUT NEW THUNDERSTRMS DVLG IN TX/OK PNHDLE ATTM.  SURFACE...WIND
PROFILERS...SATELLITE ALL SUGGEST ACTIVITY IS DEVELOPING ALONG SAME
CONVERGENCE ZONE.  18Z ANALS SHOW NGM AND ETA VERIFY BETTER THAN PRVIOUS
RUN WITH NGM BEST ON MAINTAINING CONVERGENCE ZONE IDENTITY.  18Z SURFACE
ANALS W/ COMPUTED 18Z CAP STRENGTHS SUPPORT ACTIVITY MOVING INTO SW KS
NEXT FEW HOURS W/ MOST SIG IN SW 1/2...XPCT SM TRW MOVING INTO NE CWA
LATER IN PRD 1.

STRENGTH OF ACTIVITY ON DDC/AMA 88D AT 18Z W/ INSTABILITY PARAMETERS AND
WBZ LEVEL COULD GET SOME SIG HAIL BUT WILL HOLD OFF MENTIONG.  LOW LEVEL
MOISTURE SUPPORTS CONTINUED TRW FOR PRD 2 W/ ETA TOO DRY AND NGM BETTER.
PRD 2 TEMPS COMPROMISE W/ PERSISTENCE AND FAN/FWC WHICH SEEMS
REASONABLE ESPECIALLY WITH TRW ACTIVITY.

DDC  87/66  53            GCK  88/65  53         EHA  89/64  53
LBL  88/64  53            HYS  89/65  33         P28  90/67  53

NICHOLS

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 6:22 PM CDTSevere Thunderstorm WarningDDCHaskell53 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.